Alert archive / Indiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 34, NWS Louisville, KY

April 16, 2013Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 16, 2013, 5:07 PM EDT for Orange County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2013, 5:07 PM EDT (21:07 UTC)
Expired
Apr 16, 2013, 5:35 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Orange County, IN

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:26 PM EDTHAIL 1Paoli, INREPORT FROM PAOLI HIGH SCHOOL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS53 KLMK 162107
SVRLMK
INC117-162135-
/O.NEW.KLMK.SV.W.0034.130416T2107Z-130416T2135Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT TUE APR 16 2013

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ORANGE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 535 PM EDT

* AT 503 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  PAOLI...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PAOLI...FRENCH LICK...WEST BADEN SPRINGS...GREENBRIER...ABYDEL...
  YOUNGS CREEK...BRAXTONS SIDING...PINE VALLEY...WOODLAWN GROVE AND
  CHAMBERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3862 8643 3845 8636 3847 8668 3855 8668
TIME...MOT...LOC 2107Z 257DEG 21KT 3850 8662

HAIL...1.00IN
WIND...60MPH

$$

EER
2 follow-up statements
400 
WWUS53 KLMK 162120
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
520 PM EDT TUE APR 16 2013

INC117-162135-
/O.CON.KLMK.SV.W.0034.000000T0000Z-130416T2135Z/
ORANGE IN-
520 PM EDT TUE APR 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ORANGE
COUNTY UNTIL 535 PM EDT...

AT 516 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF PAOLI...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PAOLI...YOUNGS CREEK...BRAXTONS SIDING...PINE VALLEY...WOODLAWN GROVE
AND CHAMBERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3856 8660 3862 8643 3845 8636 3846 8659
TIME...MOT...LOC 2120Z 257DEG 21KT 3852 8653

HAIL...1.00IN
WIND...60MPH

$$

EER
674 
WWUS53 KLMK 162135
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 PM EDT TUE APR 16 2013

INC117-162145-
/O.EXP.KLMK.SV.W.0034.000000T0000Z-130416T2135Z/
ORANGE IN-
535 PM EDT TUE APR 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3856 8660 3862 8643 3845 8636 3846 8659
TIME...MOT...LOC 2135Z 257DEG 21KT 3854 8642

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:43 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 16, 3:43 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EDT TUE APR 16 2013

.Short Term (Tonight - Wednesday Night)...
Issued at 315 PM EDT Tue Apr 16 2013

...Strong to Severe Storms Still Possible Late This Afternoon and
Evening...

Late this afternoon, a stationary front stretched from just south of
Indianapolis southwest along a line north of Paducah and the
Missouri Bootheel. This front will remain in place through the early
morning hours before developing low pressure over the southern
plains pushes it northward early Wednesday.

Moist and humid air has now arrived with dewpoints near 65 and
strong instability concentrated right along the Ohio River. This
instability, coupled with modest unidirectional wind shear are
adequate
for severe weather. However, a warm layer aloft and a lack of an
upper level trigger has prevented convection so far.

Still think that scattered storms may yet develop across southern
Indiana and north central Kentucky late this afternoon or early
evening, possibly pushing across the northern Bluegrass Region by
late evening. Should storms develop, some may become strong to
severe with a potential for quarter sized hail and isolated damaging
wind gusts.

This stationary front will lift northward towards Indianapolis
during the morning hours Wednesday as low pressure forms over
Oklahoma ahead of a strong 500mb trough approaching the southern
plains. Think that convective chances, especially across central and
southern Kentucky will diminish during the day Wednesday, as 500mb
ridging temporarily builds and any moisture convergence is pushed
farther north and west along with the retreating boundary. Expect a
lot more sun and warmer temperatures by Wednesday afternoon with
highs ranging from the upper 70s to around 80.

Wednesday night will stay very mild with light southerly winds and
mostly clear skies. Lows Wednesday night will only fall into the
lower 60s.

.Long Term (Thursday through Tuesday)...
Issued at 335 PM EDT Tue Apr 16 2013

Thursday through Friday Night...

...Strong to Possibly Severe Thunderstorms Possible overnight
Thursday...

Deep low pressure system and associated stout cold frontal boundary
will be approaching the Ohio Valley late in the day on Thursday.
Prior to its arrival, Kentuckiana will be quite warm with moisture
beginning to readily advect into the region from the south. While
the chance for diurnally driven storms doesn't appear completely out
of the question for locations along and north of the Ohio River, it
does look like the rest of central Kentucky will remain capped
throughout the day. However, as this time period approaches, will
need to monitor the likelihood of the cap remaining in place.
Wherever storms are able to fire up, they should remain pulse-like
with some of these storms possibly going strong to marginally severe
in the extreme western fringes of the forecast area. Confidence in
this is average at this point given the aforementioned cap in place,
potentially hindering development.

As the front approaches overnight Thursday, convection will ramp up
from west to east, especially around and after midnight. The
question is not whether or not the forecast area will get
thunderstorms but rather how intense they will be. A QLCS will
develop as the night wears on and will trek across the commonwealth,
dumping plenty of rain along the way as trailing stratiform rain is
dragged along behind the main line. The question is how strong to
severe storms could get along the leading edge. Since it will be
traversing through at night, it looks to lack the necessary
ingredient for instability to be a major factor. All other
ingredients are in place for strong to severe weather as the
dynamics of the system all come together. An intense LL jet moves in
directly overhead with the 12Z GFS depicting 70 to 80 knot 850mb
wind speeds. This, along with the UL jet yields 0-6km bulk shear
values of close to 90+ knots. Mid-level lapse rates appear to be
marginal for stronger storm development but according to the 12Z GFS
soundings across the local area, low-level lapse rates are not
terribly impressive. If any of the 850mb wind speeds are tapped into
and realized at the surface, damaging winds will be the primary
threat. This will, of course, be continued to be monitored closely
and adjusted as necessary.

For temperatures, highs will be slightly above normal on Thursday,
reaching the lower 80s. They'll struggle to drop much overnight
Thursday, only dropping into the lower 60s for the Bluegrass region
and other spots in the eastern third of the forecast area while the
rest of the area could get down into the upper 40s and 50s along the
front. During the day on Friday, the front will have pushed through
portions of the area although it appears that some showers or at the
very least clouds linger before a vigorous dry, stable airmass dives
in. With cloud cover in place and the front pushing through, temps
will struggle to get out of those morning low temperatures, meaning
highs will only be in the 50s and 60s. Clearing skies will be on
order Friday night, allowing for temperatures to drop off into the
mid to upper 30s by Saturday morning.

Saturday through Tuesday...

The weekend will be benign and on the cooler side of spring-like
weather with highs in the 50s and 60s on Saturday and Sunday,
respectively. Low temperatures will once again be in the 30s to
start the day on Sunday but will be slightly warmer for Monday
morning, only getting down into the 40s. By Monday afternoon, clouds
will once again encroach on the region from the north and west as
the next frontal boundary approaches by Tuesday. Forecast confidence
this far out is still relatively low in timing for the next precip
chances but for now, it looks like some diurnally-driven convection
could fire up during the afternoon/evening on Monday, primarily in
the north, with some showers and storms possibly lingering on into
the overnight hours Monday. By Tuesday, higher chances for precip
exists out in front of that next frontal boundary. Temperatures
should be moderating toward normal by this point in the forecast
period but again, forecast confidence is low for now.

&&

.Aviation (18Z TAF Issuance)...
Issued at 115 PM EDT Tue Apr 16 2013

An admittedly challenging forecast through this evening concerning
the initiation and evolution of thunderstorms.

SDF has the greatest chance of being affected by mid to late
afternoon thunderstorm development...with LEX and BWG have slightly
lesser chances.

For SDF, think that scattered storms will develop at least in the
vicinity of the terminal during the late afternoon hours, possibly
continuing into the mid to late evening. Although an individual
storm may become strong, thunderstorm activity will likely stay
unorganized and difficult to time with respect to any airport
terminal. Will place a 4 to 6 hour TEMPO group during the late
afternoon to evening time period at SDF and LEX to account for
likely thunderstorms in the vicinity.

Ceilings will continue broken at times this evening, just above the
VFR/MVFR threshold. MVFR visibilities and ceilings will occur with
any thunderstorms.

Winds will continue through early evening from the south southwest
around 10 to 11kt. They will diminish overnight to around 5 to 7kt.
On Wednesday afternoon, winds will increase again to 10 to 12kt.

Once any threat of thunderstorms end by late evening, expect
scattered to occasionally broken ceilings above the VFR/MVFR
threshold.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......JSD
Long Term........lg
Aviation.........JSD
Hazardous weather outlook, Apr 16, 4:08 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT TUE APR 16 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-172015-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
408 PM EDT TUE APR 16 2013 /308 PM CDT TUE APR 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON
ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY AS A STALLED FRONTAL
REMAINS OVER SOUTHERN INDIANA. A FEW OF THESE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND HAIL UP TO QUARTER SIZE BEING THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. SHOULD THESE
DEVELOP...SOME MAY BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS.

A LINE OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION
OVERNIGHT THURSDAY INTO EARLY FRIDAY MORNING. THESE STORMS MAY BE
STRONG TO SEVERE WITH POSSIBLE DAMAGING WINDS AND HEAVY RAINFALL
BEING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HAIL OR DAMAGING WINDS TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE THIS EVENING THROUGH FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

JSD/LG

In the hours before

Special weather statement, Apr 16, 4:59 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT TUE APR 16 2013

INZ076-162130-
ORANGE IN-
459 PM EDT TUE APR 16 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF PAOLI...AND MOVING EAST AT 35
MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PAOLI...
  ABYDEL AND YOUNGS CREEK...
  BRAXTONS SIDING...
  WOODLAWN GROVE...
  STAMPERS CREEK AND SYRIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3853 8630 3850 8631 3845 8668 3862 8668
      3869 8633 3869 8631
TIME...MOT...LOC 2059Z 251DEG 30KT 3851 8661

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:59 PM EDTSpecial Weather StatementLMKOrange31 min
Apr 16, 5:25 PM EDTSpecial Weather StatementLMKWashington30 min
Apr 16, 5:34 PM EDTSpecial Weather StatementLMKOrange31 min
Apr 16, 5:48 PM EDTSpecial Weather StatementLMKJefferson32 min
Apr 16, 5:57 PM EDTSevere Thunderstorm WarningLMKWashington28 min
Apr 16, 6:03 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott32 min
Apr 16, 6:22 PM EDTSevere Thunderstorm WarningLMKClark, Scott, Washington28 min
Apr 16, 6:28 PM EDTSevere Thunderstorm WarningLMKJefferson27 min
Apr 16, 6:48 PM EDTSpecial Weather StatementLMKScott32 min
Apr 16, 6:53 PM EDTSpecial Weather StatementLMKOrange32 min
Apr 16, 7:20 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange30 min
Apr 16, 7:35 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison, Washington25 min
Apr 16, 7:57 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.